Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Bed wetting

08/20/2007

Question:

I am 62, female, 5`6" 210lbs. I have lost 50 lbs in the last 5 years. I am still dieting. I take Dyazide once a day, Lopressor twice a day. BP is 124/80. CBC normal. I also take Valium when needed. I have wet the bed 3 times in one year. I do have leaking urine when I sneeze or laugh. I`ve had that ever since I gave birth to my 2nd child at age 35. As I age, this problem has worsened somewhat. On the occasions of the bed wetting, I was on heavy doses of Valium, Zyrtek and Benedryl. Could this be the cause? My last Gyno exam was one year ago, all normal. I also had a Thalium stress test & Echo, full abdominal scan, colonoscopy and chest x-rays. All were normal. I do drink tons of water during the day. Can stress be the cause? I had a problem with dehydration. Last year, my potassium was slightly low, also slightly low sodium, slightly high Creatinine. But since I am taking vitamins and drinking tons of water, my last CBC was totally normal. I am devastated about this bed wetting. I can`t bring myself to tell my doctor and I know I should. This has depressed me terribly. I know you cannot diagnose me but I would appreciate your input. Does this sound as if I might have a terrible disease? I have had a very stressful year, unusually stressful. It`s a long story, but I have never had such stress. Can this be the cause? Thanks.........

Answer:

Bed wetting during sleep, also known as sleep enuresis, often has a variety of underlying causes. Sleep enuresis is quite common in children but begins to decrease in frequency once above the age of 5. Only about 1-2% of 18 year olds will have this problem and it becomes even less frequent in adulthood until urinary incontinence becomes a problem with aging (mostly in the over 65 year old population).

Most cases of sleep enuresis in adulthood are due to other underlying medical problems and do not represent a problem with the urinary system per se, though urinary tract disorders can also lead to enuresis. These conditions include obstructive sleep apnea (repetitive airway closing in sleep), congestive heart failure, diabetes, urinary tract infections, nighttime seizures, depression, severe psychological stress, and dementia. Of course, excessive intake of fluids or substances that promote urination (i.e. diuretic medications, caffeine, and alcohol) can also lead nighttime bedwetting.

Based on the information you provided, there are several possible contributory factors for your problem. The fact that you have some “stress” incontinence (urinating when you sneeze or laugh) suggests either a problem with the bladder sphincter muscle (holds urine in the bladder) or the muscle that contracts when you urinate. These could possibly be related to your past pregnancies/deliveries. It also sounds as though you are taking in too much water, which will make you prone to needing to urinate at night. This, coupled with the fact that you take sedatives (valium, Benedryl), will make you prone to urinating in your sleep. All of these problems can be managed with life-style changes and adjustment in medications.

I recommend you discuss this issue with your primary care physician. Additional specific factors in your history will be useful in determining how best to further evaluate and treat this problem. Referral to a Urologist may be needed. Evaluation by a Sleep Specialist in your area might also be considered if there is concern for an underlying sleep disorder.

If you would like further information about sleep disorders or sleep itself, I recommend the American Academy of Sleep Medicine website. In addition to information about sleep medicine, the website also contains a list of accredited Sleep Centers and may help you to locate one nearest you, if needed. The website Sleep Education.com also can provide consumer-friendly information about sleep disorders. Good Luck!

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Dennis   Auckley, MD Dennis Auckley, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University